Alert archive / North Carolina / Flash Flood Warnings in 2025
Flash Flood Warning 4, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 14, 2025, 4:10 PM EDT for Orange County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2025, 4:10 PM EDT (20:10 UTC)
- Expired
- May 14, 2025, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 61 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:00 PM EDT | FLASH FLOOD | 2 Wnw Carrboro, NC | USGS gauge on Morgan Creek near White Cross reached minor flood stage and peaked at 8.1 ft. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
110
WGUS52 KRAH 142010
FFWRAH
NCC135-142315-
/O.NEW.KRAH.FF.W.0004.250514T2010Z-250514T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
410 PM EDT Wed May 14 2025
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southern Orange County in central North Carolina...
* Until 715 PM EDT.
* At 410 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain in Overflowing creek resulting in basement flooding in
a home in Carrboro. Between 1 and 2.5 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 2 inches are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and Emergency Management.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Chapel Hill and Carrboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3586 7902 3586 7908 3587 7922 3593 7922
3599 7909 3598 7900
FLASH FLOOD...RADAR INDICATED
$$
AS1 follow-up statement
122
WGUS72 KRAH 142316
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
716 PM EDT Wed May 14 2025
NCC135-142326-
/O.EXP.KRAH.FF.W.0004.000000T0000Z-250514T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NC-
716 PM EDT Wed May 14 2025
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN ORANGE COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3586 7902 3586 7908 3587 7922 3593 7922
3599 7909 3598 7900
$$
ASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 14, 4:00 PM EDT, 10 minutes earlier.
Area forecast discussion, May 14, 4:00 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 400 PM EDT Wed May 14 2025 .SYNOPSIS... An upper level trough will move through the region through tonight. Upper level disturbances moving atop an upper level ridge building across the SE US will support mainly diurnal showers and storms and unseasonably hot temperatures to end the week. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Wednesday... Convection thus far today has been sub-severe, with the strongest gust of 30 kts observed at KRDU earlier. As this broken line of showers and storms move east into the I-95 corridor, there remains the potential for a few isolated cells to grow strong to severe (CAPE is forecast to reach 3000 j/kg over this vicinity in the next few hours). Outflow via sea-breeze induced convection along the coast from earlier is also racing towards our broken line of storms. As such, outflow collisions in the Coastal Plain may also briefly enhance updrafts the next few hours. The main threats remain isolated damaging wind gusts and perhaps some larger hail. Overall though, the severe risk remains low today and this evening. CAMs are still generating some additional showers/elevated convection later tonight through early Thursday morning. However, the bulk of precipitation should wane with loss of heating this evening. Otherwise, expect patchy to locally dense fog to form across northern areas again tonight. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 300 PM Wednesday... 12Z guidance this morning has done little in terms of changing our thinking about how Thursday will evolve. There remains uncertainty wrt to coverage Thursday afternoon, especially given the influence of the approaching upper ridge. If convection does reach central NC, it still appears to be most likely over the northern Piedmont and northern Coastal Plain later in the day. Decided to maintain just chance POPs in this vicinity centered around mid to late afternoon and early evening. Otherwise, the description of potential hazards and associated rationale remains accurate from the previous discussion listed below. Previous discussion from 430 AM... Downstream of a mid/upr-level cyclone that will develop and deepen across the nrn Plains and upr MS Valley, progressive shortwave ridging from the lwr MS to OH Valleys at the start of the period will migrate ewd and across the Middle and South Atlantic through 12Z Fri. Seasonably strong nwly to wnwly mid-level flow will result and prevail across the srn Middle Atlantic and Carolinas, as will warm air advection maximized in the 700-850 mb layer that will precede the arrival of an extensive elevated mixed layer plume from the srn Plains and Mexican Plateau. At the surface, a warm front will strengthen and retreat newd across the OH Valley and Virginias, while broad troughing will otherwise remain across the srn Middle Atlantic and Carolinas. The aforementioned WAA regime may support an ongoing area of elevated convection over or near cntl NC Thu morning, before moving ewd and offshore through midday. That WAA regime, including through the low-levels with the aforementioned surface warm frontal retreat, will likely spread nwd across the Virginias coincident with daytime heating. A separate area of convection will probably result and develop along and east of the Blue Ridge in VA, with other, more- isolated cells across the NC ne Piedmont and nrn Coastal Plain - all with a generally sewd storm motion that would favor slight to low chance PoP roughly along and north of I-40 during the afternoon- evening. Forecast hodographs are elongated and clockwise-curved particularly between 2-5 km, with weaker flow in the lowest kilometer. Associated shear profiles combined with upr-end moderate instability (ie. 2000-2500 J/kg), owing to the presence of steep mid- level lapse rates within the EML, atop a strongly-heated (into the mid/upr 80s F) and unseasonably moist boundary layer, would favor supercells with large hail (some significant >2") and damaging wind gusts. While convective and associated debris clouds should clear through midnight, a plume of mid/high-level moisture will overspread the region Fri morning, with low temperatures mostly mid-upr 60s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 400 PM Wednesday... Shortwave ridging aloft will extend NE into the Carolinas on Friday afternoon and evening, with the axis finally pushing offshore on Friday night as it gets starts to get suppressed by the next deep closed low that moves east from MN into Lake Superior and the UP of MI. A lee surface trough will also be in place across the southern Mid-Atlantic. Despite moderate to potentially even high levels of SBCAPE (1500-2500+ J/kg), model soundings show we should be fairly capped and dry with WNW flow in the mid and upper levels. Thus deterministic and ensemble guidance continue to look mostly dry on Friday. A few isolated showers or storms will be possible across the far N, but overall coverage should be quite limited. If any convection is able to break through the cap, a strong storm can't be ruled out as there will be ample mid-level flow with bulk shear on the order of 40-60 kts. While central NC will begin experiencing some weak mid-level height falls and forcing for ascent on Friday night, we should be stable by this point with loss of daytime heating, so just continue slight chance POPs in the far N and NW. Hot temperatures will the bigger concern on Friday with the ridging aloft and SW low-level flow. Forecast highs are in the upper-80s to mid-90s. Dew points in the upper-60s and lower-70s will result in heat indices in the mid-90s to 100 from the Triangle to the south and east. Temperatures will stay mild on Friday night, with lows in the upper-60s to mid-70s. The mid/upper low and occluded surface low will track east across southern Ontario and the Upper Great Lakes on Saturday, dragging a cold front to the south that guidance is in good agreement will pass through central NC on Saturday evening/night. Instability continues to look moderate to strong along with 40+ kts of mid-level flow (similar to Friday). However, moisture with the front does not look impressive, as the flow aloft is still from a westerly direction, and we only get a glancing blow in upper forcing with the low tracking so far to our north. Ensemble mean QPF continues to be less than a tenth of an inch. So only have slight to low chance POPs in the afternoon and evening, highest over the northern Piedmont where again the greatest upper forcing will be. Still can't rule out a few strong to severe storms. Saturday's temperatures may be kept down a bit by the increased precipitation chances and approach of the cold front, particularly in the NW. But they should still be quite warm with highs in the mid-80s to lower-90s. Heat indices in the upper- 90s will again be possible in the SE. Overall forecast confidence decreases for the rest of the period. The mid-level flow will turn increasingly NW from Sunday into Tuesday, as we are caught between the low slowly drifting east over New England/SE Canada and ridging that strengthens and builds east from the Plains to the Deep South and TN Valley. At the surface, a secondary backdoor cold front looks to move through central NC sometime Sunday night or Monday, as the GFS and ECMWF start to diverge on how quickly the low over the Canadian Maritimes moves east into the Atlantic. This front will be quasi-stationary but should remain draped to our south and west through Tuesday, keeping us relatively dry and stable. The 12z GFS and ECMWF potential for an MCS moving through in the NW flow aloft late Monday, but timing and placement of these systems this far in advance is difficult to pinpoint. So only have slight chance POPs in the south and west from Sunday through Tuesday. Guidance depicts the next low moving NE from the Central Plains into the Upper Great Lakes on Tuesday and Wednesday, which may help push the boundary back north as a warm front on Wednesday. But there is still plenty of divergence in guidance on the low's strength. Regardless it appears shower/storm chances will increase on Wednesday, so have chance POPs returning. Temperature forecast confidence is low from Sunday onward, especially by midweek, but the overall trend seems to be trending a bit cooler, especially on the ECMWF. As cool high pressure extends south from the Hudson Bay into the Eastern US, expect at least a gradual drop in temperatures, with highs reaching closer to normal. Dew points should also become more comfortable, dropping into the 50s. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 127 PM Wednesday... Scattered showers and storms have blossomed across central NC early this afternoon. This activity should continue to migrate eastward with time through this evening. Expect brief periods of sub-VFR conditions at all TAF sites if impacted by any convection, with the best chances being at KRDU/KFAY/KRWI through this evening. Otherwise, additional showers and elevated convection will be possible overnight, with best chances at KINT/KGSO. Expecting fog/stratus to re-develop tonight and possibly impact the northern terminals. Any fog/stratus should lift by early to mid Thursday morning. Outlook: Chances for diurnal scattered showers and storms will continue through much of the period. Morning fog and low stratus will be possible each morning, especially in areas that received significant rainfall the previous day. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...Luchetti SHORT TERM...Luchetti/MWS LONG TERM...Danco AVIATION...Luchetti/CBL
Hazardous weather outlook, May 14, 11:07 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1107 AM EDT Wed May 14 2025 NCZ021-022-038>040-042-073>078-083>086-088-089-151515- Forsyth-Guilford-Davidson-Randolph-Chatham-Johnston-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 1107 AM EDT Wed May 14 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Severe storms are possible this afternoon and early evening. Damaging wind and severe hail are the primary threats. Some minor flooding is also possible, especially in areas where creeks and streams are already high from recent heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-023>028-041-043-151515- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Wake-Wilson- 1107 AM EDT Wed May 14 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Severe storms are possible this afternoon and early evening. Damaging wind and severe hail are the primary threats. Some minor flooding is also possible, especially in areas where creeks and streams are already high from recent heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Although coverage may be limited, any thunderstorms Thursday afternoon through early evening will be capable of producing large hail, some up to two to two and half inches in diameter, and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 14, 11:35 AM EDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1135 AM EDT Wed May 14 2025
NCZ022-023-141630-
Guilford NC-Alamance NC-
1135 AM EDT Wed May 14 2025
...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL IMPACT
NORTHERN GUILFORD AND PORTIONS OF ALAMANCE COUNTIES THROUGH 1230 PM
EDT...
At 1130 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Summerfield to Lake Townsend and Monticello,
moving north at 20 mph. Other showers with heavy rain were located
just southwest of Burlington, moving northeast at 20 mph.
HAZARD...Very heavy rain up to 1 inch in 30 minutes, wind gusts to
30 mph.
SOURCE...Radar indicated.
IMPACT...Minor flooding of urban and poor drainage areas is expected.
Locations impacted include...
Burlington, Graham, Mebane, Elon, McLeansville, Summerfield,
Gibsonville, Stokesdale, and Haw River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3624 7957 3624 7953 3625 7953 3624 7927
3588 7926 3609 8004 3626 8004
TIME...MOT...LOC 1530Z 194DEG 19KT 3618 7972
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PWBSpecial weather statement, May 14, 1:15 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
115 PM EDT Wed May 14 2025
NCZ007-141815-
Person NC-
115 PM EDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT PERSON COUNTY THROUGH 215 PM
EDT...
At 114 PM EDT, Doppler radar was tracking strong thunderstorms over
western and northern Person County, the strongest near Alton, or 7
miles northwest of Roxboro, moving north at 25 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roxboro, Concord, Bethel Hill, Bushy Fork, Hyco Lake, Moriah, Mayo
Reservoir, Hyco Marina, and Surl.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3624 7880 3624 7915 3654 7914 3654 7880
TIME...MOT...LOC 1714Z 188DEG 21KT 3650 7904
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PWBSpecial weather statement, May 14, 1:33 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
133 PM EDT Wed May 14 2025
NCZ025-041-141830-
Durham NC-Wake NC-
133 PM EDT Wed May 14 2025
...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL IMPACT WAKE AND
SOUTHEASTERN DURHAM COUNTIES THROUGH 230 PM EDT...
At 129 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near RDU International and Morrisville, moving north-
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Rainfall rates in excess of 1.5 inches in 30 minutes may
produce flash flooding. Frequent lightning is occurring
with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Wake Forest, Garner, Zebulon, RDU
International, Apex, Holly Springs, and Morrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Take shelter indoors until the storm passes.
&&
LAT...LON 3612 7881 3609 7881 3607 7878 3608 7869
3599 7846 3594 7839 3593 7835 3591 7835
3590 7831 3587 7828 3585 7827 3561 7899
3585 7891 3587 7891 3587 7895 3614 7890
TIME...MOT...LOC 1729Z 193DEG 12KT 3583 7884
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:07 PM EDT | Special Weather Statement | RAH | Vance, Warren | 53 min |
| May 14, 12:08 AM EDT | Special Weather Statement | RAH | Stanly | 67 min |
| May 14, 12:43 AM EDT | Special Weather Statement | RAH | Montgomery | 62 min |
| May 14, 12:46 AM EDT | Special Weather Statement | RAH | Guilford | 59 min |
| May 14, 1:32 AM EDT | Areal Flood Advisory | RAH | Guilford | 95 min |
| May 14, 11:35 AM EDT | Special Weather Statement | RAH | Alamance, Guilford | 55 min |
| May 14, 1:15 PM EDT | Special Weather Statement | RAH | Person | 60 min |
| May 14, 1:33 PM EDT | Special Weather Statement | RAH | Durham, Wake | 57 min |
| May 14, 1:48 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 5 hr |
| May 14, 2:10 PM EDT | Areal Flood Advisory | RAH | Franklin, Vance, Warren | 3 hr |
| May 14, 2:42 PM EDT | Areal Flood Advisory | RAH | Granville, Vance | 3 hr |
| May 14, 2:53 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 37 min |
| May 14, 2:56 PM EDT | Areal Flood Advisory | RAH | Johnston, Wake | 3 hr |
| May 14, 3:01 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 44 min |
| May 14, 3:47 PM EDT | Areal Flood Advisory | RAH | Franklin, Nash | 118 min |
| May 14, 3:50 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Sampson | 55 min |
| May 14, 4:20 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Sampson | 4 hr |
| May 14, 4:21 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 39 min |
| May 14, 4:24 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash, Wilson | 2 hr |
| May 14, 5:02 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax | 58 min |
| May 14, 5:13 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 62 min |
| May 14, 5:19 PM EDT | Areal Flood Advisory | RAH | Chatham | 107 min |
| May 14, 5:39 PM EDT | Areal Flood Advisory | RAH | Halifax | 79 min |
| May 14, 5:46 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth | 109 min |
| May 14, 5:48 PM EDT | Special Weather Statement | RAH | Lee, Wake | 57 min |
| May 14, 5:54 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 40 min |
| May 14, 6:20 PM EDT | Special Weather Statement | RAH | Guilford | 55 min |
| May 14, 6:25 PM EDT | Areal Flood Advisory | RAH | Forsyth, Guilford | 70 min |
Nearby
Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.